- What do I need to know about pain control?
- Facts about cancer pain treatment
- What causes pain in people with cancer?
- Types of pain
- Treating cancer pain
- Developing a plan for pain control
- Keep a record of your pain.
- Medicines used to relieve pain
- How is pain medicine given?
- Different ways to treat chronic and breakthrough pain
- Non-opioid pain medicines
- Non-steroidal anti-inflammatory drugs
- Opioid pain medicines
- Other types of pain medicine
- Other medical methods to relieve pain
- Non-medical treatments for pain
- Skin stimulation
- Emotional support and counseling
- To learn more about cancer pain
Non-steroidal anti-inflammatory drugs
Non-steroidal anti-inflammatory drugs (NSAIDs) work a lot like aspirin (see list in Table 1). Either alone or used with other medicines, NSAIDs can help control pain. Before you take any NSAIDs or other non-opioids, ask your doctor, pharmacist, or nurse if it’s safe for you to take it with your other medicines, and how long you can take it.
Precautions when taking NSAIDs
Some people are at increased risk of complications related to NSAIDS. In general, NSAIDs should be avoided by people who:
- Are allergic to aspirin or any other NSAIDs
- Are on chemotherapy
- Are taking steroids
- Are taking blood pressure medicines
- Have stomach ulcers or a history of ulcers, gout, or bleeding disorders
- Are taking oral medicine (drugs by mouth) for diabetes or gout
- Have kidney problems
- Will have surgery within a week
- Are taking blood-thinning medicine
- Are taking lithium
Be careful about mixing NSAIDs with alcohol – taking NSAIDs and drinking alcohol can cause stomach upset and raise the risk of bleeding in the stomach. Smoking may also increase this risk. NSAIDs may also raise your risk of heart attack or stroke, especially if you take them a long time.
Children and teens should not take aspirin or products that contain it.
Side effects of NSAIDs
The most common side effect from NSAIDs is upset stomach, especially in older people. Taking NSAIDs with a snack or just after a meal may lessen your chance of stomach problems. Ask your pharmacist to tell you which NSAID products are less likely to upset your stomach.
NSAIDs also keep platelets from working the way they should. Platelets are the blood cells that help blood clot after an injury. When platelets don’t work like they should, it takes a longer time to stop bleeding. If your stools become darker than normal or if you notice unusual bruising – both signs of bleeding – tell your doctor or nurse.
Other side effects include kidney problems and stomach ulcers. NSAIDs can sometimes cause people to retain fluids and worsen heart failure. They also can affect the actions of other drugs. There are other less common side effects of many NSAIDs that happen in some people.
This medicine relieves pain much the same way NSAIDs do, but it doesn’t reduce inflammation as well as NSAIDs. People rarely have side effects from the usual dose of acetaminophen. But liver and kidney damage may result if you use large doses of this medicine every day for a long time or drink alcohol with the usual dose. Even moderate amounts of alcohol (3 drinks per day) can lead to liver damage in people taking acetaminophen. You also need to be careful about taking other drugs with added acetaminophen. See “Aspirin, acetaminophen, and ibuprofen in other medicines.”
Your doctor may not want you to take acetaminophen regularly if you’re getting chemotherapy because it can cover up a fever. Your doctor needs to know about any fever because it may be a sign of infection, which needs to be treated.
Aspirin, acetaminophen, and ibuprofen in other medicines
Some opioid medicines also contain aspirin or acetaminophen (Tylenol) in the same pill. A few also contain ibuprofen. This can pose dangers for people who take these drugs without knowing about the extra medicine.
If one of your doctors tells you not to take aspirin or ibuprofen, or if you can’t take NSAIDs for some reason, be sure to check your medicine labels carefully.
If one of your prescription medicines has acetaminophen in it, and you also take over-the-counter acetaminophen for pain, you can get too much without knowing it. Too much acetaminophen can damage your liver.
If you’re not sure if a medicine contains aspirin, acetaminophen, or ibuprofen, ask your pharmacist.
If you take any non-prescription medicine for a cold, sinus pain, or menstrual symptoms while you’re taking pain medicines, read the label carefully. Most of these drugs are combination products that contain aspirin, ibuprofen, or acetaminophen. Check with a pharmacist to find out what you can safely take with your pain medicines.
Last Medical Review: 07/15/2015
Last Revised: 07/15/2015